Warfarin and Supplement Interactions – and What About Food?

November 29, 2010

Way back in 1988 I was Editor of a book called The Medicine Chest which was a straightforward examination of the interactions between drugs, supplements and foods. It had a lot of good advice that hasn’t changed much over the years so I was surprised to receive a ‘news’ item that warned that Warfarin when taken with vitamin E and large doses of vitamin C can decrease effect of the drug.

I was not surprised at the effect because I was writing about it over 20 years ago, but that it was news came as a surprise. However, it never hurts to repeat a good piece of information and scientists never turn up a chance for a grant to research something we already know.

This time it is researchers at the Intermountain Medical Center Heart Institute in Salt Lake City, Utah who want to point out the dangers. Warfarin is a commonly prescribed drug used to prevent blood clots from forming and given to people with certain types of irregular heartbeat, those with prosthetic heart valves, and those who have suffered a heart attack.

The study consisted of interviews with 100 atrial fibrillation patients to determine their understanding of potential interactions between supplements and medications such as Warfarin. This is not really a study about interactions but of people’s understanding of them and generally people do not know enough about how supplements, and everyday foodstuffs react with their medication.

In this study more than half were unaware of potential interactions and they also found that of the 100 most-used supplements (vitamins, glucosamine/chondroitin, fish oil and coenzyme Q10) 69 percent interfere with the Warfarin’s effectiveness.

Warfarin and herbal and dietary supplements “compete” in the liver and this competition changes the way the blood thinner works — either intensifying its active ingredients, thereby increasing the risk of bleeding, or by reducing its effectiveness, increasing the risk of stroke.

All true, and the lead researcher is urging that doctors do a better job of teaching patients about the dangers of mixing Warfarin with these products. Now I entirely agree with him, but what he doesn’t mention is that this particular drug is also seriously affected by certain foodstuffs and other drugs.

Given what the average doctor knows about nutrition I hold out little hope they will also pass on this advice so that instead of increasing or decreasing their drug prescription they could suggest changes to their patients diet. In addition, the effectiveness of Warfarin is impacted by other drugs – particularly antifungals, barbiturates and beta blockers which all decrease the drugs effectiveness.
Conversely, antibiotics, some diabetes drugs, gout medicines, tricyclic antidepressants and asprin and paracetamol – among others – all can increase the drug’s effectiveness, making it more potent.

On Warfarin? Avoid These:
Warfarin is affected by large doses of vitamin E, vitamin C, bioflavanoids and calcium and a large intake of fats or oils. If the diet is also high in vitamin K rich foods this can cause an imbalance in the body which could decrease the anticoagulant effect.

Vitamin K is needed to allow your blood to clot normally, to protect your bones from fracture and postmenopausal bone loss, to prevent calcification of the arteries and provide possible protection against liver and prostate cancer.

Vitamin K is a fat soluble vitamin and only a small amount is able to be stored in the body. It is destroyed by light and acids and alkalis such as vinegar or baking soda. A deficiency of it can lead to increased blood clotting time, easy bruising and excessive bleeding.

Significant food sources include: green leafy vegetables including spinach, Brussels sprouts, Swiss chard, green beans, asparagus, broccoli, kale and also cauliflower, cow’s milk, eggs, fish liver oils, green vegetables, kelp, liver, molasses, polyunsaturated oils, tomatoes

Everyone responds differently to drugs, foods and supplements so if you have any concerns, or if your diet is high in vitamin K rich foods, then you should discuss with your doctor how this is affecting your medication.


Article by  


What do you think of this health article by ? Join the discussion...